First responders equipped to fight fentanyl

0

A growing Alberta-wide opioid crisis has Cochrane Fire Services and RCMP members arming themselves with the means to save lives in the event of a suspected overdose.

Naloxone, commonly sold under the brand name Narcan, is a medication that when administered will block the overdose-related effects caused by opioids.

A ministerial order passed Feb. 7 permits fire, police and peace officers, who complete training, to carry and administer the drug in such instances as part of the Alberta Medical First Response Program.

Over the last few months, Cochrane RCMP members have begun to carry the intranasal spray. As of this week, Cochrane Fire Services has three of their vehicles – two engines and one rescue – equipped with both nasal spray and intramuscular injection kits.

“Calgary has led the way with getting the atomizers on the trucks,” explained Cochrane firefighter Chris Chyka. He added that while the opioid crisis is more concentrated in urban centres, it is “making its way here” and firefighters want to be proactive as first responders.

Corp. Troy Savinkoff with Cochrane RCMP said police are receiving more reports of suspected opioid-related use and trafficking in Cochrane and area.

“We are also receiving more training on how to identify suspicious opioid-related activity,” explained Savinkoff, adding that this includes not only how to identify an overdose, but trafficking-related activities.

Savinkoff said all officers are now permitted to carry the intranasal spray, which is easily administered and has “insignificant” consequences if wrongly administered to someone who is not suffering from an overdose.

There have also been reports of criminal activity relating to use including suspected clandestine meth labs (one in the Bearspaw area and one in a vehicle).

Opioid use has also spiked in the nearby First Nations community of Morley – where two dedicated Community Tripartide Agreement RCMP members are working with the community to achieve solutions to the Nation’s drug problem.

In 2016, there were 343 deaths in Alberta attributed to fentanyl overdoses, compared to 257 in 2015 and 117 the year before. In 2011 there were only six overdoses attributed to this drug, which is 100 times more powerful than morphine.

Common street opioids include codeine, morphine, hydromorphone, heroin, oxycodone, fentanyl and now carfentanil – which Alberta Health states is 10,000 times more powerful than morphine and 100 times more so than fentanyl.

Not licensed for human use and only for large animal use, there were 22 deaths attributed to carfentanil last year and the drug is said to be circulating around the province.

Chyka added that what is often overlooked is that when purchased on the street, there is no way of knowing the concentration of fentanyl – which is sold in pill format with uncontrolled concentrations, unlike in a hospital setting.

Both Chyka and Savinkoff said that once administered, the effects of Narcon are immediate – within two to five minutes health is significantly improved.

Common overdose symptoms include a slow and erratic pulse and breathing; unresponsiveness; blue fingernails and lips; choking, vomiting or seizure-like symptoms; cold or clammy skin; and loss of consciousness.

Chyka said in addition to the above, one of the most telltale signs of an opioid overdose is “pinpoint pupils.” Environmental evidence or personal history are also factors that can help first responders.

Anita Cumbleton with Sunset Ridge Pharmacy said that while they do not presently carry the take-home Narcan kits (Naloxone), pharmacies registered with Alberta Health that have received training can order them in and train lay people who wish to obtain one.

Two Pharmacy does carry the Naloxone kits, which are free of charge.

Share.

About Author

Cochrane Eagle